Oklahoma, 2012

High Wind in Oklahoma, November 10, 2012

November 10, 2012 · NWS AMA · 13 events in 3 counties and zones

A potent weather system moved across the Great Plains region during the day of the 10th. This system brought a lee side low into southeastern Colorado with a cold front stretching back to the southwest across New Mexico by mid-morning.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A potent weather system moved across the Great Plains region during the day of the 10th. This system brought a lee side low into southeastern Colorado with a cold front stretching back to the southwest across New Mexico by mid-morning. At the same time a 46 mph (40kt) low level jet and a 63 mph (55 kt) 500mb jet were setting up across the Oklahoma Panhandle.

As the morning progressed boundary layer mixing and the approaching low pressure center allowed a steady increase of surface wind gusts. By 9 AM CST wind gusts of 30 to 35 mph (26-30 kt) out of the southwest were already being reported. The first High Wind report of 66 mph (57 kt) came in at 10:50 AM CST from the Oklahoma Mesonet site at Kenton (Cimarron County).

As the day progressed, mixing continued to bring stronger winds aloft to the surface. The 6 PM CST upper air sounding from Amarillo showed that winds from as high as 500mb, where winds were 75 to 86 mph (65 to 75 kt), were able to mix down to the surface. This culminated in a max wind gust for the Oklahoma Panhandle of 67 mph (58 kt) at the Oklahoma Mesonet site in Kenton (Cimarron County).

The Emergency Manager for Beaver County relayed a report of a large outbuilding in Clear Water area (Beaver County) being destroyed between 6 to 7 PM CST. Winds of 63 mph (55 kt) were estimated from radar and damage descriptions, and property damage was estimated as two thousand dollars. No reports of injuries or fatalities were reported with this damage, nor were any reported in relation to the high winds.

The following is a listing of the highest wind reports from the Oklahoma Mesonet, media mesonets, and ASOS: Kenton (Cimarron County) 67 mph; Guymon (Texas County) 64 mph; Goodwell (Texas County) 60 mph; Oklahoma Panhandle State University in Goodwell (Texas County) 58 mph; Boise City (Cimarron County) 63 mph; Balko Independent School in Balko (Beaver County) 58 mph; and Hooker (Texas County) 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 10, 5:22 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Nov 10, 5:22 AM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
522 AM CST SAT NOV 10 2012

.AVIATION...
MAIN AVIATION CONCERN FOR THIS TAF ISSUANCE CONTINUES TO BE SURFACE
WINDS. THE COMBINATION OF A STRENGTHENING SURFACE PRESSURE GRADIENT
AND MIXING OF STRONG WINDS ALOFT TO THE SURFACE WILL SET UP HIGH
WIND SCENARIO. WINDS ARE EXPECTED TO INCREASE THROUGHOUT THE MORNING
TO TOP OUT BY MIDDAY. WINDS WILL BE OUT OF THE SOUTHWEST AT 25-35
KTS SUSTAINED WITH GUSTS OF 45-50 KTS POSSIBLE. THIS COULD ALSO
CAUSE A VISIBILITY ISSUE AT THE TERMINALS DUE TO BLOWING DUST.
CONFIDENCE REMAINS TOO LOW TO PLACE BLOWING DUST IN THE PREVAILING
GROUPS FOR KAMA AND KGUY BUT WILL KEEP THE INHERITED MENTION AT
KDHT.

WINDS SHOULD REDUCE QUICKLY AFTER 00Z TO BELOW 20 KTS. OVERNIGHT THE
WINDS WILL START TO TAKE ON A MORE WESTERLY COMPONENT AS A FRONT
APPROACHES THE TERMINALS FROM THE NORTH. THE FRONT LOOKS TO MAKE IT
THROUGH KGUY AND KDHT BY 10Z BUT SHOULD BE JUST NORTH OF KAMA BY THE
END OF THIS TAF ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 330 AM CST SAT NOV 10 2012/

DISCUSSION...
STRONG WINDS EXPECTED TODAY AS VERY DYNAMIC MID-LEVEL SYSTEM CAUSES
RAPID DEVELOPMENT OF STRONG PRESSURE GRADIENT AND STRONG WINDS
ALOFT ARE MIXED DOWNWARD.  HIGH WIND WARNING AND WIND ADVISORY
REMAIN IN EFFECT FROM 9 AM TO 6 PM TODAY FOR ALL BUT SOUTHEAST 2
COUNTIES OF TEXAS PANHANDLE.

DRYLINE EXPECTED TO SHARPEN THIS AFTERNOON AND EVENING ACROSS
EASTERN PANHANDLES.  HAVE RETAINED LOW POPS FOR THIS EVENING AND
HAVE BEGUN SAME LATE THIS AFTERNOON.  SOME SEVERE THUNDERSTORMS
COULD DEVELOP DUE TO COLD TEMPERATURES ALOFT AND FAVORABLE SHEAR.

STRONG COLD FRONT MAKES ITS PRESENCE KNOWN ON SUNDAY...WITH
TEMPERATURES AT OR BELOW CLIMO FOR SUNDAY AND MONDAY.  LOW POPS
RETAINED IN NORTHWEST SUNDAY AFTERNOON AS COLD TEMPERATURES
ALOFT TRAVERSE REGION OF ISENTROPIC LIFT.  NO POPS IN REMAINDER
OF FORECAST.  MODEST RECOVERY GETS UNDERWAY TUESDAY AS COOL SURFACE
RIDGE IS DISPLACED EASTWARD.  03

COCKRELL

FIRE WEATHER...
STRONG SOUTHWEST WINDS TODAY WILL LEAD TO POTENTIAL RAPID FIRE
SPREAD...IN SPITE OF RELATIVE HUMIDITY VALUES REMAINING ABOVE
CRITICAL THRESHOLDS.  NORTH WINDS ARE EXPECTED ON SUNDAY FOLLOWING
A COLD FRONT.  NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST SUNDAY THROUGH THE END OF NEXT WEEK.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DONLEY...
     GRAY...HEMPHILL...HUTCHINSON...LIPSCOMB...OCHILTREE...
     POTTER...RANDALL...ROBERTS.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...MOORE...OLDHAM...SHERMAN.

OK...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: BEAVER.

     HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

14/03
Hazardous weather outlook, Nov 10, 4:28 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
428 AM CST SAT NOV 10 2012

OKZ001>003-TXZ001>020-102215-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
428 AM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

A HIGH WIND WARNING IS IN EFFECT FROM 9 AM TO 6 PM CST TODAY FOR THE
WESTERN TWO THIRDS OF THE OKLAHOMA PANHANDLE...AS WELL AS FOR THE
WESTERN AND NORTH CENTRAL PARTS OF THE TEXAS PANHANDLE...WHERE
SUSTAINED WINDS ABOVE 40 MPH AND GUSTS TO 60 MPH ARE EXPECTED.

A WIND ADVISORY IS IN EFFECT FOR THE REMAINING PART OF THE OKLAHOMA
PANHANDLE AND FOR NEARLY ALL OF THE REMAINING PART OF THE TEXAS
PANHANDLE FROM 9 AM TO 6 PM CST TODAY...WHERE SUSTAINED WINDS OF 35
TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TODAY DUE TO THE STRONG WINDS.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING
ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS COULD
BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING
ACROSS THE EASTERN PANHANDLES.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TODAY.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Cimarron

When
November 10, 10:50 AM CST to 10:52 AM CST
Where
Cimarron forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Texas

When
November 10, 11:40 AM CST to 11:41 AM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Texas

When
November 10, 12:00 PM CST to 12:01 PM CST
Where
Texas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
November 10, 12:10 PM CST to 12:11 PM CST
Where
Cimarron forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Texas

When
November 10, 12:35 PM CST
Where
Texas forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Texas

When
November 10, 12:39 PM CST to 12:40 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
November 10, 12:55 PM CST to 12:56 PM CST
Where
Cimarron forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Texas

When
November 10, 12:55 PM CST to 12:56 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Beaver

When
November 10, 12:57 PM CST to 12:58 PM CST
Where
Beaver forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

High Wind, Texas

When
November 10, 1:10 PM CST to 1:11 PM CST
Where
Texas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
November 10, 1:15 PM CST to 1:16 PM CST
Where
Cimarron forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
November 10, 1:30 PM CST to 1:31 PM CST
Where
Cimarron forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Beaver

When
November 10, 6:30 PM CST to 6:31 PM CST
Where
Beaver forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419187, 419188, 419189, 419190, 419192, 419193, 419194, 419195, 419196, 419197, 419201, 419202, 419191.